Hail, McCulloch
- When
- April 12, 4:34 PM CST
- Where
- McCulloch County, 3.61 mi W of Brady Res
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.140, -99.440
A cold front moving into a very unstable airmass triggered severe thunderstorms. Some of these storms produced very large hail across portions of West Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front moving into a very unstable airmass triggered severe thunderstorms. Some of these storms produced very large hail across portions of West Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 12, 1:56 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 256 PM CDT Mon Apr 12 2021 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 252 PM CDT Mon Apr 12 2021 A well developed cumulus field had developed along and south of a cold front at 245 PM CDT...from Big Lake to San Angelo to Brady...then south to Sonora and Junction. This area is unstable with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short range models indicate storms developing in this region around 5 PM...with additional storms later this evening....farther north in the Big Country...as warm moist air aloft moves over cool air at the surface. SPC has a slight risk of severe storms along and east of an Ozona to San Angelo to Winters to Cross Plains line. Main threats are large hail and damaging winds. Storms will weaken by midnight. Tuesday will be cooler. Isolated showers are possible in the morning with rain chances...with perhaps a thunderstorm...increasing in the afternoon...as some weak upper shortwaves move though. No severe storms are expected Tuesday as the atmosphere will not be as unstable. Clouds and showers will keep highs mainly in the 60s Tuesday. && .LONG TERM... (Tuesday night through next Monday) Issued at 252 PM CDT Mon Apr 12 2021 The extended period will feature cooler temperatures into next weekend, along with rain chances each day. Post frontal airmass will remain in place Wednesday into Thursday, with mostly cloudy skies and below normal temperatures. Looking at mostly zonal flow aloft through this time frame, with perhaps some minor embedded disturbances affecting the area. Will maintain chance POPs through Thursday, due to these weak disturbances and some isentropic ascent occurring. Models show a more significant system affecting the region Thursday night into the Saturday, as an upper trough tracks across the Rockies and into the Plains. This system is expected to send another cold front south across the area Friday night, with a reinforcing shot of cooler air into the weekend. Scattered showers and thunderstorms will be possible Friday into Saturday, associated with the front and lift from the upper trough. && .AVIATION... (18Z TAFS) Issued at 1253 PM CDT Mon Apr 12 2021 Cold front had push south of San Angelo and was just north of Brady at 18Z. Isolated to scattered showers and thunderstorms are expected to develop near San Angelo to Brady late afternoon and across most of the terminals this evening. Have VCTS for terminals this evening. MVFR ceilings otherwise spread north overnight and Tuesday morning over all but KABI. && .PRELIMINARY POINT TEMPS/POPS... Abilene 50 65 50 59 / 30 40 50 50 San Angelo 53 65 52 63 / 40 40 40 50 Junction 55 70 56 70 / 40 40 30 50 Brownwood 53 68 53 64 / 40 30 50 50 Sweetwater 48 62 49 58 / 20 40 50 50 Ozona 55 65 55 66 / 30 40 40 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...04 LONG TERM....24 AVIATION...04
Hazardous Weather Outlook National Weather Service San Angelo TX 224 PM CDT Mon Apr 12 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 224 PM CDT Mon Apr 12 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible late this afternoon and evening. The best potential for severe storms is along and east of an Ozona...San Angelo...Winters....Cross Plains line. The primary hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Please relay any information about observed weather to the NWS while following all local, state and CDC guidelines.
Special Weather Statement National Weather Service San Angelo TX 433 PM CDT Mon Apr 12 2021 TXZ073-154-168-122215- Menard TX-McCulloch TX-Concho TX- 433 PM CDT Mon Apr 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCULLOCH... NORTHEASTERN MENARD AND SOUTHEASTERN CONCHO COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Eden, or 11 miles north of Menard, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Melvin around 515 PM CDT. Other locations impacted by this storm include The Intersection Of Us-190 And Ranch Road 1311, Us-83 Near The Menard- Concho County Line and Live Oak. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Texas. LAT...LON 3096 9988 3112 9997 3133 9957 3100 9943 TIME...MOT...LOC 2132Z 244DEG 20KT 3108 9985
The national radar mosaic for the moment the first event began.
21 hail. Local standard time, as filed.
A trained spotter estimated baseball to possibly grapefruit size hail southwest of Voca at the intersection of County Roads 216 and 218. The time of this report was estimated using radar.
The windshield of a motor vehicle was destroyed.
Report came from Mping.
A trained spotter reported golf ball size hail 5 miles east of Eden.
Facebook photo of hail, with description saying that marble to baseball sized hail occurred near the intersection of County Road 330 and County Road 356 southeast of Doole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952882, 952883, 952884, 952885, 952886, 952887, 953028, 952888, 952889, 952890, 952891, 952892, 952893, 952894, 952895, 952896, 952898, 952899, 952900, 952901, 952909.